Alert archive / Iowa / Flash Flood Warnings in 2025
Flash Flood Warning 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 17, 2025, 3:34 PM CDT for Sioux County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2025, 3:34 PM CDT (20:34 UTC)
- Expired
- Jun 17, 2025, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WGUS53 KFSD 172034
FFWFSD
IAC167-172345-
/O.NEW.KFSD.FF.W.0002.250617T2034Z-250617T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
334 PM CDT Tue Jun 17 2025
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Southeastern Sioux County in northwestern Iowa...
* Until 645 PM CDT.
* At 334 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Orange City, Alton and Maurice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4292 9587 4292 9626 4300 9632 4303 9621
4311 9596
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
SG2 follow-up statements
627
WGUS73 KFSD 172158
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
458 PM CDT Tue Jun 17 2025
IAC167-172345-
/O.CON.KFSD.FF.W.0002.000000T0000Z-250617T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sioux IA-
458 PM CDT Tue Jun 17 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT THIS
EVENING FOR SOUTHEASTERN SIOUX COUNTY...
At 458 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 3.5 inches of rain have
fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour.
Additional rainfall amounts up to 1 inch are possible in the warned
area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Orange City, Alton and Maurice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4292 9587 4292 9626 4300 9632 4303 9621
4311 9596
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
SG828
WGUS73 KFSD 172342
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
642 PM CDT Tue Jun 17 2025
IAC167-172352-
/O.EXP.KFSD.FF.W.0002.000000T0000Z-250617T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sioux IA-
642 PM CDT Tue Jun 17 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM CDT THIS EVENING FOR
SOUTHEASTERN SIOUX COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
&&
LAT...LON 4292 9587 4292 9626 4300 9632 4303 9621
4311 9596
$$
JMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:14 PM CDT, 1 hour 20 minutes earlier. Its key messages:
- Scattered thunderstorms, mostly south of I-90 will continue into the evening. Primary risks of smaller hail and 50 mph winds, but higher risks of locally heavy rainfall.
- Scattered showers and thunderstorms may continue through mid- day Wednesday, though coverage remains highly uncertain and most areas may stay dry.
- Isolated to scattered elevated convection possible late Thursday evening and overnight mostly in SW Minnesota. 1-1.5" hail the primary risks.
- Heat wave potential becoming increasingly likely late this week through the upcoming weekend. "Heat Risk" and "WBGT" categories rise into the "High" category this weekend. All outdoor events and activities should begin preparing now as headlines appear likely.
Area forecast discussion, Jun 17, 2:14 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 214 PM CDT Tue Jun 17 2025 .KEY MESSAGES... - Scattered thunderstorms, mostly south of I-90 will continue into the evening. Primary risks of smaller hail and 50 mph winds, but higher risks of locally heavy rainfall. - Scattered showers and thunderstorms may continue through mid- day Wednesday, though coverage remains highly uncertain and most areas may stay dry. - Isolated to scattered elevated convection possible late Thursday evening and overnight mostly in SW Minnesota. 1-1.5" hail the primary risks. - Heat wave potential becoming increasingly likely late this week through the upcoming weekend. "Heat Risk" and "WBGT" categories rise into the "High" category this weekend. All outdoor events and activities should begin preparing now as headlines appear likely. && .DISCUSSION... Issued at 208 PM CDT Tue Jun 17 2025 THIS AFTERNOON: We've reached convective temperatures in areas along and south of I-90 early this afternoon, with weak surface convergence and weak mid-lvl vorticity more than enough to spawn scattered to numerous thunderstorms. Steering flow remains VERY weak with movement in any given area less than 3-5 knots. Instability is only around 1200-1700 J/KG, DCAPE is marginal as well (AOA 400 J/KG), and shear is nearly non-existant, so hail should remain small and downdraft potential fairly minimal. We'll have to watch for two things however. The NST/VGP remain AOA critical levels suggesting potential for some updraft stretching along weak boundaries. Also, the slow storm motion will favor very localized heavy rain risks. While 1hr FFG guidance is between 1.5-2", some guidance does indicate potential for 2-4". These impacted areas will be HIGHLY localized however, but remain vigilant. TONIGHT: Convective chances tonight should weaken through the evening as diurnal support is lost. We'll watch to see if another convective cluster can form over the western Dakotas and Nebraska Panhandle and move east southeast, though CAMS are highly variable on the track of this system. We still do however remain in an area of dPVA with-in the broad SE moving trough which may bring additional scattered showers/thunderstorms to the Tri-State area through mid-morning Tuesday. Greatest potential may end up tracking through the MO River valley. WEDNESDAY: Aforementioned showers/thunderstorms linger into early afternoon Wednesday before sliding eastward in the afternoon. Winds remain light from the northwest as highs climb into the 70s. THURSDAY: Mid-lvl ridging begins to build into the Plains on Thursday, with guidance indicating a surge of low-lvl warm advection and stronger theta-e advection arriving late THursday afternoon and evening. While a low probability, isolated thunderstorms may try to develop on the leading edge of low-lvl moisture east of I-29 into Thursday evening, quickly moving northeast overnight. These storms could produce a modest and short-lived hail threat into Friday morning. FRIDAY-SUNDAY: Prepare for a heat wave for the end of the week and through the upcoming weekend. Broadening mid-lvl ridging and an expanding heat dome builds through the Central and Northern Plains early Friday. Temperatures may be a bit slow to rise Friday morning, but should accelerate towards the 90s in the afternoon and evening. With a stationary boundary focusing west and north of the CWA by Saturday, broad and deep southwesterly low-lvl flow will push the thermal ridge overhead during the day. With surface dew points rising into the middle 60s to lower 70s, we should see heat index values rise towards the 100 to 105 degree range in the afternoon. A very similar setup for Sunday with even higher temperatures possible. One modest change to the forecast was to bump wind gusts both Friday and Saturday higher towards the 75th percentile of the NBM. Deep southwesterly low-lvl flow suggests 35 to 40 knots of wind at the top of the mixed layer each afternoon. All this said, the potential for heat related headlines is very high from Friday through Sunday. NWS heat risk products are rising towards the "high" range through most of the area Friday and especially Saturday. WBGT values rise towards the high category as well through Saturday. Anyone spending time outdoors or hosting an outdoor event should begin to make preparations now for the heat. MONDAY-TUESDAY: Medium range models and ensembles push deeper southwesterly flow eastward to start next week, settling a SW to NE stationary boundary near the CWA by Sunday night and Monday. This synoptic setup would suggest a higher than normal potential for rainfall early next week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1141 AM CDT Tue Jun 17 2025 Scattered showers and thunderstorms are expected to initially develop along a surface convergence zone over northern Nebraska into northwestern Iowa early this afternoon. Additional thunderstorms may develop throughout mostly central and eastern South Dakota, with lower chances in SW Minnesota. VFR conditions are anticipated outside of convection, which may briefly produce visibility and ceiling restrictions. The loss of daytime heating should allow most of today's activity to dissipate later this evening. However, we'll still remain in a favorable area for new scattered thunderstorm development closer to daybreak which could impact TAF locations. Confidence remains low on this development, so will indicate with a PROB30 attm. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Dux AVIATION...Dux
Hazardous weather outlook, Jun 17, 4:48 AM CDT, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 448 AM CDT Tue Jun 17 2025 IAZ001>003-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ050-057>071- 181000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Rock-Dixon-Dakota-Gregory-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln-Bon Homme-Yankton-Union- 448 AM CDT Tue Jun 17 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered storms are expected this afternoon into this evening. These storms will be capable of producing heavy downpours. While the risk of severe weather is low, isolated stronger storms may produce hail up to quarter size or wind gusts up to 60 MPH. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. By the end of this week, heat and humidity building into the area will likely produce heat indices above 100 degrees Friday through Sunday. Those with outdoor activities planned, or with limited cooling resources, will want to monitor the forecast and prepare for extreme heat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-081-089-090-097-SDZ038>040-052>056-181000- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Beadle- Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- 448 AM CDT Tue Jun 17 2025 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota and east central South Dakota. .DAY ONE...Today and tonight. Scattered showers and storms are possible this afternoon. The risk for severe weather is low, but brief heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. By the end of this week, heat and humidity building into the area will produce periods of heat indices in the 90s, possibly topping 100 degrees in some areas Friday through Sunday. Those with outdoor activities planned, or with limited cooling resources, will want to monitor the forecast and prepare for potential extreme heat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:48 PM CDT | Flash Flood Warning | FSD | Plymouth, Sioux | 3 hr |
Nearby
Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.